Use other relaxation techniques. Tinnitus is understandably anxiety provoking, often a source of frustration and stress throughout the day and night. Reducing anxiety, and finding ways to relax, have benefits for both tinnitus and sleep. Relaxation exercises can reduce the aggravation of tinnitus, and make you more able to fall asleep. A few of the relaxation techniques my patients find most effective and easy to use are:

Subjective tinnitus is the most frequent type of tinnitus. It can have many possible causes, but most commonly it results from hearing loss. When the tinnitus is caused by disorders of the inner ear or auditory nerve it is called otic (from the Greek word for ear).[25] These otological or neurological conditions include those triggered by infections or drugs.[26] A frequent cause is noise exposure that damages hair cells in the inner ear.
Masking. Masking devices, worn like hearing aids, generate low-level white noise (a high-pitched hiss, for example) that can reduce the perception of tinnitus and sometimes also produce residual inhibition — less noticeable tinnitus for a short time after the masker is turned off. A specialized device isn't always necessary for masking; often, playing music or having a radio, fan, or white-noise machine on in the background is enough. Although there's not enough evidence from randomized trials to draw any conclusions about the effectiveness of masking, hearing experts often recommend a trial of simple masking strategies (such as setting a radio at low volume between stations) before they turn to more expensive options.
Medications, Prescription Drugs and Food Additives. Other external irritants that can cause tinnitus are over the counter medications and prescriptions. Even something as simple as aspirin can generate tinnitus. I have experienced this throughout my lifetime. I take aspirin only when I absolutely need it. Certain antibiotics and other prescription drugs are also known to cause tinnitus. Two very common ones that have shown to cause tinnitus are quinine and chloroquine which are in malaria medications. Certain diuretics and cancer medications can also cause tinnitus. Although not a drug, NutraSweet has been linked to tinnitus and a whole host of side effects in clinical studies.
Exposure to loud noise. Loud noises, such as those from heavy equipment, chain saws and firearms, are common sources of noise-related hearing loss. Portable music devices, such as MP3 players or iPods, also can cause noise-related hearing loss if played loudly for long periods. Tinnitus caused by short-term exposure, such as attending a loud concert, usually goes away; both short- and long-term exposure to loud sound can cause permanent damage.
×